This information will help you manage skin problems that can develop while you are taking epidermal growth factor receptor inhibitors (EGFRi) for cancer.
EGFRi are a part of cancer treatments called targeted therapies. Targeted therapies cause fewer side effects than chemotherapy. However, they can lead to skin problems.
We recommend that you see your dermatologist (skin doctor) before you start treatment with EGFRi so that he or she can examine what your skin looks like before you begin treatment. Your dermatologist may also start you on a treatment to reduce the severity of the symptoms throughout therapy. Your dermatologist will monitor you throughout your therapy to make sure that your skin is cared for. If you have not seen a dermatologist, ask your doctor about seeing one.
EGFRi that Can Cause Skin Problems
These skin problems are most often seen with the following targeted medications:
- Afatinib (Gilotrif®)
- Cetuximab (Erbitux®)
- Erlotinib (Tarceva®)
- Gefitinib (Iressa®)
- Lapatinib (Tykerb®)
- Panitumumab (Vectibix®)
- Vandetinib (Caprelsa®)
You may have none, some, or all of the following symptoms:
- The rash looks like acne. It starts on your face, chest, and upper back usually within the first 2 weeks of therapy. It can sometimes appear on your trunk, arms, legs, and buttocks.
- The rash can cause red and white bumps with mild burning, stinging, irritation, pain and itching.
- In most people, the rash is mild to moderate and will not affect daily life. Sometimes the rash can cause significant discomfort that can stop you from doing your usual daily activities.
- It may look like acne, but it is not. It will not improve with antiacne medications.
- If you are over 70 years old, your rash may be worse compared to those under 70 years old.
- Sun exposure can make this rash more likely to develop.
- The rash usually goes away within 4 weeks after completing your EGFRi treatment.
- Dry skin usually appears with the rash mentioned above or after the rash appears. This happens within 2 months of treatment. Itching is often found with dry skin.
- Dry skin can appear as rough, scaly, or flaky skin.
- Dryness on fingertips, in between fingers, and heels is common and can cause painful cracks that sometimes bleed.
- Dry skin and itching can be uncomfortable enough to disrupt sleep.
- Dry skin and itching can cause skin infections if not cared for properly.
- The symptoms in your fingernails and toenails usually start 1 to 6 months after you start therapy. The symptoms vary in how severe they are.
- One or several fingernails or toenails may be affected.
- The symptoms may make it hard for you to pick up small things such as a pen or a fork. You may have trouble buttoning your clothes or putting on shoes.
- If the symptoms get worse, you can have lesions on your nails that bleed easily and look like an ingrown nail.
- Your nails may become brittle, may break, or become rigid. This can cause them to crack or to grow slowly.
- Nail changes usually get better slowly several months after you finish your therapy. It may take a few months before they get better completely.
- The texture of your hair on your scalp and body may become curlier, finer, or more brittle (likely to break).
- Hair may grow on your face or eyebrows. Your eyelashes may grow longer, curlier, and may cause discomfort in your eyes. You may need to see an eye doctor.
- Hair loss can start several months after you start your therapy. You may also have tenderness, crusting, scaling, burning, stinging, tingling in the places where you lose your hair.
- These symptoms usually go away when the dose of the medication is lowered or when treatment is stopped. Your skin will begin to heal after a few weeks.
- If you wish to remove any hair, we recommend threading or plucking. We do not recommend waxing or shaving because they can cause an infection and can irritate sensitive skin.
Managing Your Symptoms
Tell your doctor or nurse as soon as you begin to have any of these symptoms. Do not stop taking your medications unless your doctor or nurse tells you to. See your dermatologist if you have not done so yet. Follow the suggestions below to help you manage your symptoms::
- Ask your doctor about prescription medications and over-the-counter products that may prevent the rash from occurring, such as oral (by mouth) antibiotics, topical (applied to your skin) steroids, sunscreen, and moisturizers.
- During the first month of treatment, stay out of the sun or use a sunscreen with a broad-spectrum sunscreen SPF of at least 30. It should protect you against both UVB and UVA sunlight. Use a sunscreen that has zinc oxide or titanium dioxide listed as ingredients. Ask your nurse for the resource Understanding Sunscreen.
- You can use makeup but avoid brands with many ingredients. Stop using makeup if it causes redness or itching. Use a dermatologist-approved cover-up such as Dermabled® or CoverFX®.
- Moisturize your skin once a day with a fragrance-free moisturizer such as Vanicream®, Aquaphor® or Cetaphil®. Ask your nurse for the resource Caring for Your Dry Skin.
Use the table below to find possible treatments for your symptoms.
Cracks in your fingertips
Red, inflamed skin
Inflammation around fingernails
Increased hair growth on your face
Call Your Doctor or Nurse if You Have:
- A temperature of 100.4°F (38°C) or higher
- Persisting or worsening skin symptoms
- Develop new or worsening symptoms after starting a therapy to treat your skin
- Skin that is hard or hot to the touch
- Yellowish or greenish drainage
- Foul odor
- Increasing redness or swelling
- Increasing pain or discomfort
Back to top